Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Birmingham, AL

February 5, 2004Greene County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 5, 2004, 6:13 PM CST for Greene County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 6:13 PM CST (00:13 UTC)
Expired
Feb 5, 2004, 6:45 PM CST
In force
32 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Greene County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 4:55 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 547 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
547 m²/s²
0-3 km storm-relative helicity
708 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 060013
SVRBHM
ALC063-060045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 645 PM CST

* AT 610 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EUTAW...MOVING NORTHEAST NEAR 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLINTON...
KNOXVILLE...MANTUA AND UNION.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3287 8813 3265 8795 3280 8785 3297 8777
          3314 8787 3311 8793

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 2:35 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 5, 2:35 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CST THU FEB 5 2004

.SYNOPSIS...MAJORITY OF THE SIGNIFICANT WEATHER HAS BEEN OVER CENTRAL
MISSISSIPPI TODAY...BUT SHOULD SHIFT INTO ALABAMA TONIGHT.  VERY
SLOW MOVING SYSTEM WILL BRING PROLONGED PERIODS OF HEAVY RAINFALL
ACROSS AREA OVERNIGHT.  SYSTEM SHOULD WORK ITS WAY OUT OF STATE
LATE FRIDAY.  NEXT RAIN SYSTEM DUE IN EARLY NEXT WEEK.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
BAND OF HEAVY RAINFALL HAS MOVED INTO NORTHWEST COUNTIES THIS
AFTERNOON.  THIS AREA WILL SHIFT SLOWLY EASTWARD TONIGHT AND BRING
HEAVY RAINFALL TO AREAS ALONG AND WEST OF INTERSTATE 65.  FLOODING
POTENTIAL VERY HIGH IN FLASH FLOOD WATCH AREA...MAINLY DUE TO
TRAINING OF CELLS.  WIDESPREAD AMOUNTS OF 2 TO 4 INCHES LIKELY IN
THE NEXT 12 HOURS.  WOULD NOT BE SURPRISED IF A FEW SPOTS IN NW
COUNTIES SEE 6 INCHES.   BASED ON MODEL OUTPUT...I WILL NOT
EXTEND FLASH FLOOD WATCH AREA EASTWARD.  FLASH FLOOD WATCH MAY BE
NEEDED EAST OF CURRENT WATCH ON FRIDAY.  AIRMASS HAS BEEN
DESTABILIZING ACROSS SOUTHERN COUNTIES AS WARM FRONT WAS NEAR
MONTGOMERY EARLY THIS AFTERNOON.  THREAT OF SEVERE WEATHER WILL
LIKELY EXTEND INTO SOUTHEAST COUNTIES ON FRIDAY.  AT THIS POINT...
WINDS HAVE NOT REACHED WIND ADVISORY CRITERIA...AND BASED ON OTHER
MORE CRITICAL WEATHER EXPECTED...I WILL DROP WIND ADVISORY AT NEXT
FORECAST PACKAGE.   RAIN WILL LINGER ACROSS EASTERN COUNTIES THROUGH
MID AFTERNOON FRIDAY.   STRONG COLD AIR ADVECTION WILL KICK IN
FRIDAY NIGHT THROUGH SATURDAY.    LOOKS LIKE COLD AIR STRATUS WILL
COVER MUCH OF THE FORECAST AREA THROUGH SATURDAY.  AIRMASS WILL
BE COLD ENOUGH TO SUPPORT FLURRIES NORTHERN COUNTIES.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
ANOTHER SHORT WAVE TROF WILL DROP INTO THE PLAINS STATES AND SPIN
UP SURFACE LOW ACROSS GULF COAST STATES MONDAY NIGHT.  I WILL RAISE
RAIN CHANCES TO LIKELY FOR TUESDAY AND GO WITH A DRY FORECAST FOR
WEDNESDAY AND THURSDAY.

&&

.VERY PRELIMINARY NUMBERS...

BIRMINGHAM 55 55 36 39 25 / 100 80  10 00
MONTGOMERY 63 64 37 49 25 / 70  100 20 00

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NORTH AND WESTERN COUNTIES TONIGHT.

&&

58/ROSE
Hazardous weather outlook, Feb 5, 4:00 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CST THU FEB 05 2004

ALZ011>015-017>050-060000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
400 PM CST THU FEB 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

...UPDATED TO REMOVE WIND ADVISORY...

A STRONG LOW PRESSURE SYSTEM WILL BRING ADDITIONAL HEAVY RAIN AND
SCATTERED THUNDERSTORMS ACROSS ALABAMA THIS EVENING...TONIGHT...AND
INTO EARLY FRIDAY.  THE MAIN HAZARD FROM THIS STORM SYSTEM WILL BE
THE POTENTIAL FOR HEAVY RAINFALL ON THE ORDER OF TWO TO FOUR INCHES
ACROSS THE NORTHWEST PART OF THE FORECAST AREA TONIGHT. THIS HEAVY
RAINFALL MAY CAUSE BOTH FLASH FLOODING AND RIVER FLOODING IN THESE
AREAS. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS EVENING
AND INTO TONIGHT NORTHWEST OF A DEMOPOLIS TO GADSDEN LINE...WHERE A
FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

SEVERE WEATHER IS ALSO POSSIBLE THIS EVENING THROUGH TONIGHT
SOUTH OF AN ALICEVILLE...PRATTVILLE...TO AUBURN LINE.  THE PRIMARY
HAZARD WITH THESE STORMS IS DAMAGING WINDS WITH A POSSIBILITY OF AN
ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN SECTIONS OF THE
FORECAST AREA ON FRIDAY.  THERE IS A POSSIBILITY THAT FLOODING MAY
CONTINUE TO CAUSE A PROBLEM ACROSS PARTS OF THE FORECAST AREA ON
FRIDAY.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS EVENING THROUGH FRIDAY MORNING...FOR THE
POTENTIAL OF FLOODING AND SEVERE WEATHER.

KH

In the hours before

Special weather statement, Feb 5, 4:26 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CST THU FEB 5 2004

ALZ030-052315-
SUMTER-
426 PM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 515 PM
CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 425 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 16 MILES SOUTHWEST OF EMELLE...MOVING
NORTHEAST NEAR 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LIVINGSTON...GEIGER
AND EPES THROUGH 515 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3266 8871 3251 8861 3249 8801 3297 8824
          3297 8837
Special weather statement, Feb 5, 4:41 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CST THU FEB 5 2004

ALZ022-052330-
PICKENS-
441 PM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 530
PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 440 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 7 MILES SOUTHWEST OF MEMPHIS...MOVING
NORTHEAST NEAR 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COCHRANE...
PICKENSVILLE...ALICEVILLE...ETHELSVILLE...REFORM...PALMETTO...HARPERS
MILL AND GORDO THROUGH 530 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3311 8855 3295 8845 3317 8787 3351 8786
          3352 8825

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:09 PM CSTFlash Flood WarningBMXLamar, Marion2 hr
Feb 5, 6:32 PM CSTSevere Thunderstorm WarningBMXSumter43 min
Feb 5, 6:32 PM CSTTornado WarningBMXFayette13 min
Feb 5, 6:34 PM CSTTornado WarningBMXWalker41 min
Feb 5, 6:46 PM CSTSevere Thunderstorm WarningBMXTuscaloosa44 min
Feb 5, 6:50 PM CSTTornado WarningBMXSumter25 min
Feb 5, 6:53 PM CSTTornado WarningBMXTuscaloosa37 min
Feb 5, 7:00 PM CSTTornado WarningBMXGreene45 min
Feb 5, 7:05 PM CSTFlash Flood WarningBMXSumter115 min
Feb 5, 7:29 PM CSTTornado WarningBMXTuscaloosa46 min
Feb 5, 7:33 PM CSTSevere Thunderstorm WarningBMXJefferson42 min
Feb 5, 7:44 PM CSTTornado WarningBMXGreene16 min
Feb 5, 7:55 PM CSTTornado WarningBMXJefferson35 min
Feb 5, 8:06 PM CSTFlash Flood WarningBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more3 hr
Feb 5, 8:10 PM CSTTornado WarningBMXTuscaloosa35 min
Feb 5, 8:19 PM CSTTornado WarningBMXWalker41 min
Feb 5, 8:27 PM CSTTornado WarningBMXJefferson48 min
Feb 5, 9:15 PM CSTFlash Flood WarningBMXGreene, Sumter3 hr
Feb 5, 9:16 PM CSTTornado WarningBMXJefferson29 min
Feb 5, 9:21 PM CSTSevere Thunderstorm WarningBMXBlount39 min
Feb 5, 9:51 PM CSTFlash Flood WarningBMXBlount3 hr
Feb 5, 10:16 PM CSTSevere Thunderstorm WarningBMXTuscaloosa29 min
Feb 5, 10:42 PM CSTSevere Thunderstorm WarningBMXJefferson48 min
Feb 5, 10:59 PM CSTFlash Flood WarningBMXJefferson4 hr
Feb 5, 11:08 PM CSTTornado WarningBMXJefferson37 min
Feb 5, 11:16 PM CSTFlash Flood WarningBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more4 hr
Feb 5, 11:37 PM CSTSevere Thunderstorm WarningBMXSt. Clair38 min
Feb 5, 11:59 PM CSTFlash Flood WarningBMXGreene, Sumter4 hr
Feb 6, 12:15 AM CSTFlash Flood WarningBMXJefferson16 hr
Feb 6, 12:35 AM CSTFlash Flood WarningBMXBlount4 hr
Feb 6, 12:59 AM CSTSevere Thunderstorm WarningBMXMarengo46 min
Feb 6, 1:18 AM CSTFlash Flood WarningBMXShelby4 hr
Feb 6, 1:30 AM CSTFlash Flood WarningBMXSt. Clair4 hr
Feb 6, 2:40 AM CSTFlash Flood WarningBMXDallas3 hr
Feb 6, 4:03 AM CSTFlash Flood WarningBMXJefferson4 hr
Feb 6, 4:27 AM CSTFlash Flood WarningBMXBlount4 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.